Alert archive / Washington / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Spokane, WA

August 15, 2014Lincoln County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 15, 2014, 5:22 AM PDT for Lincoln County, Washington. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2014, 5:22 AM PDT (12:22 UTC)
Expired
Aug 15, 2014, 8:15 AM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Lincoln County, WA

The radar

The Spokane radar (KOTX), 66 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:00 AM PDTFLASH FLOODCreston, WAWATER OVER THE ROADWAY 1/2 MILE EAST OF CRESTON ON THE MILES/CRESTON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WGUS56 KOTX 151222
FFWOTX
WAC043-151515-
/O.NEW.KOTX.FF.W.0020.140815T1222Z-140815T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
522 AM PDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN EASTERN WASHINGTON...

* UNTIL 815 AM PDT
    
* AT 519 AM PDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM  
  THUNDERSTORMS AROUND THE CRESTON AREA WITH ESTIMATED RAINFALL 
  TOTALS BETWEEN 1 TO 2 INCHES FALLING BETWEEN 430 AM AND 515 AM. 
  FLASH FLOODING IS EXPECTED WITH THIS STORM...IMPACTING HIGHWAY 2.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CRESTON AND TELFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4785 11850 4770 11832 4767 11848 4779 11868

$$

JW
2 follow-up statements
000 
WGUS76 KOTX 151434
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
734 AM PDT FRI AUG 15 2014

WAC043-151515-
/O.CON.KOTX.FF.W.0020.000000T0000Z-140815T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WA-
734 AM PDT FRI AUG 15 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM PDT FOR
NORTH CENTRAL LINCOLN COUNTY...

AT 730 AM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING THE 
HEAVIEST RAIN HAVE MOVED NORTH AND OUT OF THE FLASH FLOOD WARNED 
AREA NEAR CRESTON. AT 730 AM DOPPLER RADAR DETECTED MORE SHOWERS AND 
THUNDERSTORMS FORMING JUST TO THE SOUTH THAT ARE EXPECTED TO BRING 
ADDITIONAL RAINFALL...POSSIBLY HEAVY...TO THE WARNED AREA SO THE 
FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 815 AM.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON AND TELFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4785 11850 4770 11832 4767 11848 4779 11868

$$

RP
950 
WGUS76 KOTX 151519
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
819 AM PDT FRI AUG 15 2014

WAC043-151526-
/O.EXP.KOTX.FF.W.0020.000000T0000Z-140815T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WA-
819 AM PDT FRI AUG 15 2014

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LINCOLN COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED. MORE RAIN MAY FALL AT TIMES THROUGH THE 
DAY TODAY ON THE WARNED AREA BUT AT THIS TIME THE FLASH FLOOD DANGER 
HAS PASSED SO THE WARNING HAS BEEN ALLOWED TO EXPIRE.
 
PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4785 11850 4770 11832 4767 11848 4779 11868

$$

RP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 5:13 AM PDT, 9 minutes earlier.

Area forecast discussion, Aug 15, 5:13 AM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
513 AM PDT FRI AUG 15 2014

.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday night. Some storms could be
strong, producing heavy rain...hail...and gusty winds. A warm up
and drying condition is forecast through the weekend and into
early next week...followed by a gusty winds...and a cool down with
another round of showers and thunderstorms late week.

&&

.DISCUSSION...
Today through Saturday...A closed low centered just south of Moses
Lake as of 2 am is progged by the models to slowly track northeast
towards Spokane this afternoon. Initially with the low position
near Moses Lake the Upper Columbia Basin and south portion of the
Okanogan Highlands will be in the most favored area for elevated
thunderstorms with the NAM showing most unstable CAPE values
around 1000 J/KG which is very significant for this early in the
day. Heavy rain is expected with thunderstorms and locally hydro
issues are possible especially areas with training cells. Elsewhere
increased large scale lift and mid level instability across
Eastern Washington into North Idaho should lead to an increase in
showers and isolated thunderstorms this morning into the
afternoon. Shower activity should be less over the Cascades this
morning compared to the rest of the area as the low slowly marches
away from this area although areas north of Lake Chelan will have
a better shot of wrap around moisture. But then in the afternoon
as instability increases slow moving thunderstorms are expected to
develop with heavy rain remaining a concern. A flash flood watch
remains in effect through this evening.

The low will continue to lift northeast this evening towards
Bonners Ferry, and then exit the region overnight into Saturday.
This will lead to rapid decrease in shower activity during the
overnight hours with no nocturnal storms expected. Residual
moisture and instabiltiy on Saturday may be enough to trigger
scattered showers and possibly a few afternoon thunderstorms over
the northern mountains. The remainder of the area should be dry
with temperatures beginning to warm up to near normal values. JW

Sat Nt through Friday: Sat Nt through Mon Nt will be a relatively
benign wx pattern, with Ern Wa and N Idaho in transition following
the exit of the current slow-moving upper low east and a low
digging down the wrn conus. Very little pcpn is in the fcst,
limited to the mtns during afternoon peak heating Sunday and Mon
near the BC border. The Tues through Fri Nt periods could be
rather eventful as a dry fropa late Tues is followed by a
significant broad deepening upper trough by Thurs. Our concern
first is the potential for very gusty winds following the Tue
fropa as pressure gradients and cross-Cascade temp gradients
couple with a nearly unidirectional westerly vertical wind
profile. Our second concern is the thunder and wind threat Wed Nt
through Fri as both the GFS and ECMWF bring a significant upper
low and strong vort max across the region. There are timing and
strength differences between model guidance (no big surprise), so
we trended toward a higher chance of pcpn for mid to late week. We
did not change temperatures dramatically given the uncertainty
with this trough. bz

&&

.AVIATION...
12Z TAFS: Showers and thunderstorms will continue today with a low
pressure system over the area. Numerous thunderstorms this morning
west of KGEG should stay primarily north and west of
KGEG/KSFF/KCOE TAF sites. Mainly isolated thunderstorm activity is
expected for the TAF sites today with heavy rain the main threat.
Areas of IFR/MVFR stratus over the Idaho Panhandle early this
morning should be lifting as atmospheric mixing increases.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        75  59  83  62  87  64 /  70  30  10  10   0  10
Coeur d'Alene  73  58  80  59  85  60 /  70  30  20  10  10  10
Pullman        76  57  82  55  86  56 /  70  20  10  10   0  10
Lewiston       80  64  89  66  93  67 /  60  20  10  10   0  10
Colville       73  55  86  57  90  58 /  70  60  20  20  10  10
Sandpoint      72  53  77  52  81  53 /  80  60  40  20  10  10
Kellogg        71  54  76  58  81  59 /  70  60  20  20  10  10
Moses Lake     83  60  89  63  92  64 /  70  20  10   0   0   0
Wenatchee      81  65  89  69  92  71 /  20  20  10   0   0   0
Omak           79  61  88  65  93  66 /  60  30  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through this evening for East Slopes Northern
     Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 14, 4:24 PM PDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
424 PM PDT THU AUG 14 2014

IDZ001>004-026-027-WAZ031>038-041>044-151400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
424 PM PDT THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. STORMS
WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN
SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL
ALSO BE CAPABLE OF PRODUCING SMALL HAIL.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:46 AM PDTAreal Flood AdvisoryOTXLincoln3 hr
Aug 15, 4:24 AM PDTAreal Flood AdvisoryOTXLincoln4 hr
Aug 15, 5:53 AM PDTAreal Flood AdvisoryOTXFerry, Lincoln, Okanogan, Stevens4 hr
Aug 15, 6:23 AM PDTAreal Flood AdvisoryOTXDouglas, Grant, Lincoln, Okanogan3 hr
Aug 15, 7:53 AM PDTAreal Flood AdvisoryOTXDouglas, Ferry, Okanogan4 hr
Aug 15, 2:01 PM PDTAreal Flood AdvisoryOTXPend Oreille, Spokane119 min
Aug 15, 2:40 PM PDTAreal Flood AdvisoryOTXDouglas, Grant, Lincoln3 hr

Nearby

Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.